ADVERTISEMENT

Q. I have orthostatic intolerance, but my tilt-table test is negative for POTS. Kindly help me.

Answered by
Dr. Malay Shukla
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jul 01, 2021

Hi doctor,

I currently take 60 mg Inderal once per day to help manage the following symptoms with prolonged standing:

1) Hot flash or sweaty.

2) Chest and neck tightening.

3) Heart palpitations.

4) Blurred vision.

5) Swelling in my hands and legs.

6) Legs get blotchy in color (I will attach a photo for your reference).

7) Legs feel very heavy and weak.

8) Symptoms always improve with sitting or lying down.

9) Symptoms worse in summer months.

Symptoms began five years back. Before that, I was experiencing constant abdominal pain under my right ribcage. This pain went away when I started Propranolol. I had a tilt table test done last year, but it was negative for POTS, possibly due to medication still being in my system. I am taking Andrographis paniculata twice a day and Thyroxine. I used to take Propranolol and Florinef. Please help me.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

As per your description, your current medical concerns are:

1) Autonomic dysfunction.

2) Hypothyroidism.

Medications are:

1) Levothyroxine, dose unknown.

2) Propranolol LA 60 mg once daily.

3) Andrographis paniculata extract twice daily.

The patient suffers from multiple symptoms, likely autonomic, associated with prolonged standing, which improve on sitting or lying down and are worse in summer. Attached is a picture that shows swelling in the leg (attachments removed to protect the patient's identity) and mottling, which is suggestive of venous stasis. There is no history of syncope (sudden onset transient loss of consciousness) mentioned. The patient has been on Propranolol LA for an unknown duration to which she has partially responded. In the past, she has been on Fludrocortisone for the same. She underwent a tilt-table test for evaluation for POTS (postural orthostatic tachycardia syndrome) which was negative for that diagnosis. Her HR (heart rate) increase was a maximum of 13 BPM (beats per minute) higher than baseline. I do not have a baseline ECG (electrocardiography).

Based on that, my opinion is that, although there are some competing diagnosis, the symptoms are most likely due to orthostatic intolerance, which means problems of BP (blood pressure) and HR on standing up. A few blood tests to rule out any secondary condition will be required, if not already done. I will mention them in the recommendations. Now there are many conditions that can be associated with orthostatic intolerance. POTS is one of them. The other can be PSWT (postural symptoms without tachycardia). The treatment for both conditions remains the same as both are dysautonomia conditions of an autonomic nervous system disorder.

I suggest following blood tests like CBC (complete blood count) and thyroid profile to rule out orthostatic intolerance due to secondary conditions. Repeat the tilt-table test with a longer propranolol break.

Take non-pharmacological measures like:

1) Increase water intake to three liters per day.

2) Increased salt intake up to 10 gm per day.

3) Monitor BP.

4) Although uncomfortable, lower body compression garments such as waist-high-compression stockings or abdominal binders reduce venous pooling.

5) An exercise program featuring aerobic training can improve symptoms with some additional leg resistance training. Regular exercise frequency (at least four days per week) with a session duration of at least 30 minutes must be followed.

It can take four to six weeks for you to start to notice improvements. An exercise program using rowing machines, recumbent cycles, or swimming are often better tolerated than upright exercises in patients with POTS.

Patients who neither have an increase in heart rate nor fall in BP but have orthostatic symptoms might benefit from medications like Methyldopa or Clonidine. However, as mentioned previously, a repeat tilt table test is needed, non-pharmacological measures shall be tried first, and the medicines have to be taken only after being prescribed by your physician and under their guidance. I hope this was helpful.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I have EDS and kidney stones with many GI symptoms. Is this due to anxiety?

My current GI thinks that I have anxiety and I am doing this all for attention ...   Read full

I have orthostatic intolerance, but my tilt-table test is negative for POTS. Kindly help me.

.. your description, your current medical concerns are: 1) Autonomic dysfunction. 2) Hypothyroidism. Medications are: 1) Levothyroxine, dose unknown. 2) Propranolol LA 60 mg once daily. 3) Andrographis paniculata extract twice daily. The patie...   Read full

Why are palpitations occurring even after pacemaker implantation?

.. have gone through the report that you have provided. He is having the tachycardia-bradycardia syndrome. In this case, the pacemaker avoids his bradycardia episodes only. For his tachycardia episodes, drugs can be given. Sometimes the drug contro...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.